Skip to main content

Recent Advances in Reaction-Diffusion Equations with Non-ideal Relays

  • Chapter
  • First Online:
Control of Self-Organizing Nonlinear Systems

Part of the book series: Understanding Complex Systems ((UCS))

Abstract

We survey recent results on reaction-diffusion equations with discontinuous hysteretic nonlinearities. We connect these equations with free boundary problems and introduce a related notion of spatial transversality for initial data and solutions. We assert that the equation with transverse initial data possesses a unique solution, which remains transverse for some time, and also describe its regularity. At a moment when the solution becomes nontransverse, we discretize the spatial variable and analyze the resulting lattice dynamical system with hysteresis. In particular, we discuss a new pattern formation mechanism—rattling, which indicates how one should reset the continuous model to make it well posed.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 39.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 54.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info
Hardcover Book
USD 54.99
Price excludes VAT (USA)
  • Durable hardcover edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Similar content being viewed by others

References

  1. A. Visintin, Differential Models of Hysteresis. Applied Mathematical Sciences (Springer-Verglag, Berlin, 1994)

    Google Scholar 

  2. P. Krejčí, Hysteresis Convexity and Dissipation in Hyperbolic Equations. GAKUTO International series (Gattötoscho, 1996)

    Google Scholar 

  3. M. Brokate, J. Sprekels, Hysteresis and Phase Transitions. Applied Mathematical Sciences (Springer-Verlag, New York, 1996)

    Google Scholar 

  4. A. Visintin, Acta Applicandae Mathematicae 132(1), 635 (2014)

    Article  MathSciNet  Google Scholar 

  5. A. Visintin, Discrete Contin. Dyn. Syst., Ser. S 8(4), 793 (2015)

    Google Scholar 

  6. F. Hoppensteadt, W. Jäger, in Biological Growth and Spread. Lecture Notes in Biomathematics, vol. 38, ed. by W. Jäger, H. Rost, P. Tautu (Springer, Berlin Heidelberg, 1980), pp. 68–81

    Google Scholar 

  7. F. Hoppensteadt, W. Jäger, C. Pöppe, in Modelling of Patterns, in Space and Time. Lecture Notes in Biomathematics, ed. by W. Jäger, J.D. Murray (Springer, Berlin Heidelberg, 1984), vol. 55, pp. 123–134

    Google Scholar 

  8. A. Marciniak-Czochra, Math. Biosci. 199(1), 97 (2006)

    Article  MathSciNet  Google Scholar 

  9. A. Köthe, Hysteresis-driven pattern formation in reaction-diffusion-ode models. Ph.D. thesis, University of Heidelberg (2013)

    Google Scholar 

  10. M. Krasnosel’skii, M. Niezgodka, A. Pokrovskii, Systems with Hysteresis (Springer, Berlin, 2012)

    Google Scholar 

  11. P. Gurevich, S. Tikhomirov, R. Shamin, SIAM J. Math. Anal. 45(3), 1328 (2013)

    Article  MathSciNet  Google Scholar 

  12. H.W. Alt, Control Cybern. 14(1–3), 171 (1985)

    MathSciNet  Google Scholar 

  13. A. Visintin, SIAM J. Math. Anal. 17(5) (1986)

    Google Scholar 

  14. T. Aiki, J. Kopfová, in Recent Advances in Nonlinear Analysis (2008), pp. 1–10

    Google Scholar 

  15. P. Krejčí, J. Physics.: Conf. Ser. (22), 103 (2005)

    Google Scholar 

  16. E. Mischenko, N. Rozov, Differential Equations with Small Parameters and Relaxation Oscillations (Plenum, New York, 1980)

    Book  Google Scholar 

  17. C. Kuehn, Multiple Time Scale Dynamics, Applied Mathematical Sciences, vol. 191 (Springer International Publishing, 2015)

    Google Scholar 

  18. D. Apushkinskaya, N. Uraltseva, St. Petersbg. Math. J. 25(2), 195 (2014)

    Article  MathSciNet  Google Scholar 

  19. H. Shahgholian, N. Uraltseva, G.S. Weiss, Adv. Math. 221(3), 861 (2009)

    Article  MathSciNet  Google Scholar 

  20. P. Gurevich, S. Tikhomirov, Nonlinear Anal. 75(18), 6610 (2012)

    Article  MathSciNet  Google Scholar 

  21. P. Gurevich, S. Tikhomirov, Mathematica Bohemica (Proc. Equadiff 2013) 139(2), 239 (2014)

    Google Scholar 

  22. M. Curran, Local well-poseness of a reaction-diffusion equation with hysteresis. Master’s thesis, Fachbereich Mathematik und Informatik, Freie Universität Berlin (2014)

    Google Scholar 

  23. D. Apushkinskaya, N. Uraltseva, Interfaces and Free Boundaries 17(1), 93 (2015)

    Article  MathSciNet  Google Scholar 

  24. P. Gurevich, S. Tikhomirov, arXiv:1504.02385 [math.AP] (2015)

  25. O. Ladyzhenskaya, V. Solonnikov, N. Uraltseva, Linear and Quasilinear Equations of Parabolic Type (American Mathematical Society, Providence, Rohde Island, 1968)

    Google Scholar 

  26. H. Triebel, Interpolation Theory, Function Spaces, Differential Operators. Carnegie-Rochester Conference Series on Public Policy (North-Holland Publishing Company, 1978)

    Google Scholar 

  27. S. Ivasishen, Math. USSR-Sb (4), 461 (1981)

    Google Scholar 

  28. L. Caffarelli, S. Salsa, A Geometric Approach to Free Boundary Problems. Graduate Studies in Mathematics (American Mathematical Soc., 2005)

    Google Scholar 

  29. D. Apushkinskaya, H. Shahgholian, N. Uraltseva, J. Math. Sci. 115(6), 2720 (2003)

    Article  MathSciNet  Google Scholar 

  30. P. Gurevich, arXiv:1504.02673 [math.AP] (2015)

Download references

Acknowledgments

The authors are grateful for the support of the DFG project SFB 910 and the DAAD project G-RISC. The work of the first author was partially supported by the Berlin Mathematical School. The work of the second author was partially supported by the DFG Heisenberg programme. The work of the third author was partially supported by Chebyshev Laboratory (Department of Mathematics and Mechanics, St. Petersburg State University) under RF Government grant 11.G34.31.0026, JSC “Gazprom neft”, by the Saint-Petersburg State University research grant 6.38.223.2014 and RFBR 15-01-03797a.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Mark Curran .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2016 Springer International Publishing Switzerland

About this chapter

Cite this chapter

Curran, M., Gurevich, P., Tikhomirov, S. (2016). Recent Advances in Reaction-Diffusion Equations with Non-ideal Relays. In: Schöll, E., Klapp, S., Hövel, P. (eds) Control of Self-Organizing Nonlinear Systems. Understanding Complex Systems. Springer, Cham. https://doi.org/10.1007/978-3-319-28028-8_11

Download citation

Publish with us

Policies and ethics